Discussions By Condition: I cannot get a diagnosis.

Excrutiating ankle pain that comes and goes

Posted In: I cannot get a diagnosis. 0 Replies
  • Posted By: Gill Sperrin
  • September 24, 2008
  • 00:04 PM

11 years ago I woke up with a very swollen and excrutiatingly painful ankle - there was no injury - it just happened. At first it was suspected as gout, then rheumatoid arthritis, then psoriatic arthritis. Steroid injections helped for a short time, but subsequent injections made it worse. Oral steroids and methotrexate made no difference. Ibuprofen, diclofenac, paracetamol do precious little to alleviate pain and swelling. The only thing that has seemed to help over the years is the occasional antibiotic I have been prescribed - azithromycin for chest infections or metronidazole for tooth abscesses! I have periods of little pain and swelling - to sudden swelling and excruiating pain that can last for a day, a week, or sometimes months. Even when it is 'good' it lacks movement and I have difficulty with balance and walking down stairs or on an uneven surface. This year I had two arthroscopies with debridement - the first arthroscopy made it better than it had been for years, but after 8 weeks it was as bad as it had been before. The second arthroscopy did nothing to improve it. It is now suspected tuberculosis of the bone - but inconclusive. X-rays show it is a little arthritic, but nothing that would casue this amount of pain. I am at my wit's end. I am only 52 and used to play sports a lot - it is all I can do to walk round a supermarket now. HELP!:(

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?